Nebraska, 2016

Wildfire in Nebraska, December 21, 2016

December 21, 2016 · NWS GID · 2 events in 2 counties and zones

This Wednesday afternoon featured two notable wildfires in central Nebraska, the second and larger of which impacted southern Valley and northern Sherman counties within this 24-county area, ultimately scorching around 6,000 acres of pasture and crop land. Fortunately, no structural damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Wednesday afternoon featured two notable wildfires in central Nebraska, the second and larger of which impacted southern Valley and northern Sherman counties within this 24-county area, ultimately scorching around 6,000 acres of pasture and crop land. Fortunately, no structural damage or injuries were reported.

This fire ignited around 1 PM in a rural area of far south central Valley County, a short distance southeast of the intersection of Nebraska Highways 22 and 70. Unfortunately, weather conditions were ripe for rapid fire spread and growth. Although relative humidity (RH) values averaged around 30% (slightly above official critical values), very strong northwest winds whipped the flames through dry grasses, with sustained speeds generally 25-35 MPH and frequent gusts to around 45 MPH. It didn't take long for the fire to jump over the county line into far northern Sherman County. Given that it was tracking toward the north side of Sherman Reservoir, several residences in the area were evacuated as a precaution. Fortunately, the fire was brought under control north of the reservoir by early evening before affecting any structures, thanks to the efforts of 13 rural fire departments and even one fire-fighting aircraft. This fire ended up consuming roughly 6,000 acres of dormant pasture and farm land as it traveled a relatively narrow, northwest-to-southeast path of 6-7 miles. On a side note, while only a small fraction of South Central Nebraska was directly impacted by this fire, a highly-visible and locally-thick smoke plume drifted at least 50-100 miles southeast during the afternoon, briefly reducing visibilities in many places, including the Hastings area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 21, 11:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 21, 11:26 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1126 AM CST Wed Dec 21 2016

.UPDATE...
Issued at 944 AM CST Wed Dec 21 2016

Sent an update to the forecast to increase high temperatures for
today a couple of degrees as temperatures have surged a bit more
than expected just behind a passing cold front. While
temperatures are spiking early this morning due to the increased
winds and rapid mixing...expect them to remain steady or only
rise a few additional degrees as we go through the afternoon
hours...as cooler air will slowly filter in from the north.

&&

.SHORT TERM...(Today and tonight)
Issued at 511 AM CST Wed Dec 21 2016

Upper air and satellite data showing another shortwave disturbance
sliding east across the ND/Can border early this morning, with
westerly flow and dry conditions remaining in place across the CWA.
At the surface, much of the CWA sits with southwesterly winds, ahead
of an approaching cold front associated with that disturbance to our
north. While most speeds around 10 MPH, a few sites are
occasionally getting a gust closer to 20 MPH. Temps early this
morning are a bit warmer than 24 hrs ago, satellite imagery
showing some upper level clouds streaming across the area, and the
southwesterly winds are helping tap into more mild temps just off
the surface. 3 am obs range from the mid 20s to mid 30s.

For the short term period today/tonight, the forecast remains dry.
Little change is expected in the upper level pattern over the area,
remaining westerly as that northern disturbance moves into/through
the Great Lakes through tonight. The main impact from this
disturbance will be that surface cold front, with models continuing
to be in good agreement showing it pushing through the CWA through
the first half of the day today (likely through much of the area by
9-10 am). This front is expected to usher in gusty northwest winds,
with speeds in the 15-25 MPH range and gusts near 30 MPH expected.
As far as temperatures go for today, stayed on the conservative
side, and confidence in them is a little low. Will see increased
mixing potential with the gusty northwest winds building in, but
models also are showing a cooler air mass doing the same through the
day. Was hesitant to go as high as some models show, with much of
the CWA pushing 50. The potential for clouds to stick around longer
into the day and the cooler air mass advecting in are the main
concerns. Current forecast has mid 40s for highs for the majority of
the CWA.

This evening/tonight, little change overall to the forecast. Winds
are expected to taper off, remaining west-northwesterly. Overnight
lows are forecast to fall into the teens for most locations.

.LONG TERM...(Thursday through Tuesday)
Issued at 511 AM CST Wed Dec 21 2016

Biggest concerns center around temperatures and weather on
Christmas (Sunday) and also light precipitation/fog Thursday
night/early Friday morning.

Low amplitude progressive west flow aloft will prevail at the
beginning of the long term forecast. Shortwave ridging should give
us a dry day for Thursday, with slightly cooler air than the day
before, behind a dry cold front. Yet another wave will come by
Thursday night, and confidence is not all that high regarding
precipitation type, and for that fact, I'm not confident that we
would see much precipitation to begin with. BUFKIT soundings
indicate that if we do get precip, we could get some freezing
drizzle. We are close enough to having a saturated dendritic growth
layer that I can't completely rule out snow either. To top it off,
we could even get some light freezing rain due to warmer air aloft.
I decided on low POPs with snow/drizzle and didn't worry about
freezing rain, as amounts would be quite light anyway. I also
included some patchy fog for the entire CWA for late Thursday night
into early Friday morning as reasonably indicated by SREF ensembles.

Shortwave ridging should again keep us dry by Friday afternoon and
night. Saturday should be dry during the day as a large synoptic
trough deepens in the western United States. By Saturday night, I
expect increased isentropic lift with drizzle being possible. We
should largely be free of any frozen precipitation as temperatures
rise during the night. I also followed closer to CONSRAW for
dewpoints and CONSMOS for winds, and continued this into Sunday.

Long range models continue to indicate enough elevated instability
to include isolate thunder, although the ECMWF has back off on this
a bit. MUCAPES still under 500 J/Kg. Lows Sunday morning will be
in the mid to upper 30s and I bumped up highs on Sunday even a
bit more compared to the previous with highs near 50 to the mid 50s.
Although I still have some low POPs leftover Sunday evening, if
trends continue, the dry slotting will essentially take chances of
precipitation after 00Z Monday. The track of the closed low
continues to edge north and we look like
we will almost certainly be dry slotted, which will give us little
or no snow. As mentioned earlier, I nudged the winds higher on
Sunday using CONSMOS, with gusts easily reaching 30 mph behind the
cold front.

Although Monday will be much colder than Sunday, I have
eased off on the cold air a bit and went with highs near 30 to the
mid 30s, and we should have a modest warm-up thereafter.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1125 AM CST Wed Dec 21 2016

Breezy northerly winds...with gusts to 30 KTS or slightly
higher...will continue through the afternoon hours behind this
mornings cold front. Expect winds to gradually diminish during
the early evening hours as they begin to decouple as the sun sets.
As the surface winds decouple...could see a couple of hours of WS
from the north as the pressure gradient will remain fairly tight
ahead of a surface ridge transitioning east, so added some LLWS
from 22/00z through 22/06z. For tomorrow...expect generally light
westerly winds to increase a bit out of the southwest late in the
day as the progressive surface ridge transitions into the Missouri
river valley by late afternoon. While there will be varying
amounts of cloud cover...CIGS are expected to remain at or above
12KFT through the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...ADP
LONG TERM...Heinlein
AVIATION...Rossi
Hazardous weather outlook, Dec 21, 5:31 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
531 AM CST WED DEC 21 2016

KSZ005>007-017>019-NEZ039>041-046>049-060-061-063-064-072>077-
082>087-221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HAMILTON-YORK-GOSPER-
PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
531 AM CST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT FREEZING DRIZZLE IS POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY MORNING.

A STORM SYSTEM WILL BE MOVING THROUGH THE NORTHERN AND CENTRAL
PLAINS ON CHRISTMAS. AT THIS TIME IT APPEARS THAT SOUTH CENTRAL
NEBRASKA AND NORTHERN KANSAS WILL BE ON THE WARM SIDE OF THIS
STORM SYSTEM. THEREFORE...THUNDERSTORMS WILL ACTUALLY BE POSSIBLE
THIS CHRISTMAS...AND WE CANNOT AT THIS TIME RULE OUT THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ062-221200-
HALL-
531 AM CST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HALL COUNTY OF SOUTH
CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

DUE TO MINOR ICE JAM FLOODING ALONG THE PLATTE RIVER...A FLOOD
ADVISORY REMAINS IN EFFECT FOR PORTIONS OF HALL COUNTY. PLEASE
REFER TO THE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT FREEZING DRIZZLE IS POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY MORNING.

A STORM SYSTEM WILL BE MOVING THROUGH THE NORTHERN AND CENTRAL
PLAINS ON CHRISTMAS. AT THIS TIME IT APPEARS THAT SOUTH CENTRAL
NEBRASKA AND NORTHERN KANSAS WILL BE ON THE WARM SIDE OF THIS
STORM SYSTEM. THEREFORE...THUNDERSTORMS WILL ACTUALLY BE POSSIBLE
THIS CHRISTMAS...AND WE CANNOT AT THIS TIME RULE OUT THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Valley

When
December 21, 1:00 PM CST to 5:00 PM CST
Where
Valley forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Wildfire, Sherman

When
December 21, 3:00 PM CST to 6:00 PM CST
Where
Sherman forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669729, 669730.